Colorado, 2011

Winter Storm in Colorado, May 18 to 21, 2011

May 18 to 21, 2011 · NWS GJT · 8 events in 8 counties and zones

A large and slow moving upper low tracked across Utah and Colorado, followed by a moist northwest flow aloft on the 21st. This event produced heavy snowfall in many mountain areas of western Colorado.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A large and slow moving upper low tracked across Utah and Colorado, followed by a moist northwest flow aloft on the 21st. This event produced heavy snowfall in many mountain areas of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 18, 3:58 AM MST, 2 hours 2 minutes earlier.

Area forecast discussion, May 18, 3:58 AM MST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
458 AM MDT WED MAY 18 2011

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...
BROAD CLOSED LOW OVER THE GREAT BASIN IS ON THE TRACK MODELS HAVE
PROJECT THE LAST TWO DAYS. A SHORTWAVE TROUGH EJECTED OUT AHEAD OF
THE LOW CENTER AND PUSHED THE FIRST BATCH OF CLOUDS AND PRECIP OVER
THE FORECAST AREA. THESE RESULTING SCATTERED SHOWERS WILL AFFECT THE
AREA THROUGH LATE-MORNING...THUS THE WINTER WEATHER ADVISORY HAS BEEN
CONTINUED. THEN A BRIEF LULL WITH BE FOLLOWED BY THE NEXT BATCH. THIS
SECOND ONE SHOULD BE MORE CONVECTIVE AS A BIT OF A DRY SLOT OVER SW
UTAH WILL SPREAD OVER THE AREA BEHIND THE EXITING SHORTWAVE...
ALLOWING SOME SUN AND SURFACE HEATING...THUS A BETTER CHANCE OF
THUNDERSTORMS THIS AFTERNOON. SNOW LEVELS SHOULD BE ABOVE 8500 FEET
IN GENERAL AND HAVE NOT ISSUED A WINTER PRODUCT FOR THIS
AFTERNOON'S CONVECTION.

THE BEST AREA OF DYNAMIC UPLIFT...CURRENTLY OVER EASTERN NEVADA...
SHOULD ARRIVE AFTER SUNSET AND CONTINUE THROUGH THE EVENING.
AT THIS TIME THE LARGE CLOSED LOW WILL BE CENTERED OVER SOUTHWEST
UT. THE FORECAST AREA WILL BE UNDER DIFFLUENT FLOW ALOFT AND THE
LEFT EXIT REGION OF A JET SPEED MAXIMA. THE CONVECTION THIS
AFTERNOON SHOULD DRIVE SNOW LEVELS DOWN...PRODUCING A SLUSHY MESS
OVER THE HIGHER PASSES. THEN THE MORE DYNAMIC PORTION OF THE SNOW
SHOULD PRODUCE MORE WIDESPREAD SNOWFALL...SO HAVE DECIDED TO ISSUE
A WINTER WEATHER ADVISORY FOR MOST OF THE MOUNTAINS OF WESTERN CO
AND THE EASTERN UINTAS FROM LATE THIS AFTERNOON THROUGH THURSDAY.

OVERNIGHT THE LOW CENTER WILL MOVE TO THE CO/UT BORDER THEN CONTINUE
MOVING SLOWLY NE THROUGH THURSDAY. LATE THURSDAY AFTERNOON THE
CHARACTER OF THE STORM AND IT PRECIP WILL CHANGE FROM A PREFRONTAL
WARM ADVECTION PATTERN...TO A POSTFRONTAL...NORTHWEST FLOW AND COLD
ADVECTION PATTERN. THE TROWAL-ASSOCIATED PRECIP SEEMS TO HOLD OF
UNTIL THURSDAY NIGHT.  WILL HANDLE THE EARLIER DEVELOPS HERE AND
LEAVE THIS LATER ACTIVITY TO LATER SHIFTS.

.LONG TERM...FRIDAY THROUGH TUESDAY...

THE MID-LEVEL LOW IS FORECAST TO BE OVER ERN WY FRI AND LIFT NORTH
INTO MT FRI NIGHT. 00Z NAM/GFS/UKMET MODELS CAME INTO AGREEMENT ON
THIS WITH THE 12Z/17 ECWMF STILL A WESTERN OUTLIER. LARGE-SCALE LIFT
SHIFTS TO OUR N FRI...BUT A DISTURBANCE SEEN IN THE 1.5 POTENTIAL
VORTICITY FIELD ROTATES DOWN THE BACKSIDE OF THE LOW AND INTO NE
UT/WRN CO FRI AFTERNOON...WHICH SHOULD KEEP SOME SHOWERS AROUND WITH
SNOW OVER THE HIGHER MTNS. BOTH NAM AND GFS SHOW AN UPPER
DIVERGENCE/LOWER CONVERGENCE COUPLET MOVING INTO NW CO FRI NIGHT FOR
CONTINUED LIFT ACROSS THE NORTH. W TO NW FLOW ALSO FAVORABLE FOR
OROGRAPHIC LIFT FOR THE NRN MTNS IN A STILL MOIST ATMOSPHERE...SO
RAISED POPS ACROSS THE N FRI NIGHT. DRYING WITH SOME CLEARING ACROSS
SE UT AND THE 4-CORNERS FRI NIGHT AS THE LOW CONTINUES TO PULL AWAY.

A CHANCE OF SHOWERS PERSISTS SAT WITH DAYTIME INSTABILITY. TRANSIENT
RIDGE SLIDES ACROSS SAT NIGHT AND SUNDAY AS SOUTHWEST FLOW BECOMES
RE-ESTABLISHED AHEAD OF THE NEXT PACIFIC STORM TO MOVE INLAND. WENT
CLOSE TO CLIMATOLOGY POPS SUNDAY WITH SOME MID-LEVEL COOLING AND
SUBSEQUENT INSTABILITY WORKING INTO ERN UT SUNDAY AFTERNOON. WITH A
LACK OF A DOWNSTREAM BLOCKING LOW...GFS AND ECWMF MODELS CURRENTLY
LEANING TOWARD KEEPING THIS SYSTEM A NEGATIVE-TILTED OPEN TROUGH
AS IT SWINGS ACROSS OUR FORECAST AREA MON-TUE. CHANCE OF PRECIP
INCREASES MONDAY AS A RESULT.

TEMPS WARM BACK CLOSE TO NORMAL BY SUNDAY AND PERHAPS MONDAY BEFORE
COOLING AGAIN WITH THAT NEXT STORM EARLY NEXT WEEK.

&&

.AVIATION...
WIDESPREAD MVFR CONDITIONS ARE EXPECTED TODAY WITH MOUNTAIN
OBSCURATIONS...AND AREAS OF IFR CIGS AND VSBY. SNOW LEVELS WILL RISE
BACK TO 8500 FEET DURING THE DAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY CONTINUES UNTIL NOON MDT TODAY FOR
       ZONES 009-010-012-013-018-019.
     WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 PM MDT
       THURSDAY FOR ZONES 004-009-010-012-013-018-019.
UT...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 PM MDT
       THURSDAY FOR ZONES 023.

&&

SHORT TERM.....CJC
LONG TERM......JAD
AVIATION.......PF
Hazardous weather outlook, May 18, 4:11 AM MST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
511 AM MDT WED MAY 18 2011

COZ001>014-017>023-UTZ022>025-027>029-191200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
511 AM MDT WED MAY 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS SHOWERS...WITH SNOW ABOVE ABOUT 7500 TO 8000 FEET...WILL
CONTINUE THIS MORNING.  SNOW AND MIXED RAIN AND SNOW WILL CAUSE
SLUSHY DRIVING CONDITIONS OVER THE HIGHER PASSES.

THE NEXT PHASE OF MOISTURE FROM A STRONG PACIFIC STORM WILL ARRIVE
LATER TODAY. AFTER A BRIEF LULL SHOWERS WILL BECOME NUMEROUS AGAIN
LATE THIS AFTERNOON AND CONTINUE OVERNIGHT. ISOLATED THUNDERSTORMS
ARE ALSO EXPECTED. SEVERAL INCHES OF SNOW ACCUMULATION IS EXPECTED
OVER MOST MOUNTAINS ABOVE 8500 FEET WITH THE SNOW LEVEL DROPPING
BELOW 8000 FEET LATE TONIGHT.

WARM WEATHER WILL CONTINUE THE SIGNIFICANT SNOWMELT AND...ALONG WITH
MORE RAIN AND SNOW...WILL RESULT IN INCREASING RIVER AND STREAM
FLOWS TODAY...ESPECIALLY THE YAMPA...WHITE AND GREEN RIVERS OF
NORTHWEST COLORADO AND NORTHEAST UTAH. SOME OF THE STREAMS IN THE
AREA WILL REMAIN AT OR ABOVE BANKFULL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THURSDAY THROUGH FRIDAY NIGHT SIGNIFICANT SNOWFALL AMOUNTS ARE
POSSIBLE AS THE PACIFIC STORM SYSTEM MOVES THROUGH THE AREA. MORE
THAN A FOOT OF SNOW ACCUMULATION IS POSSIBLE ACROSS AREAS ABOVE 8500
FEET IN THE NORTHERN AND CENTRAL MOUNTAINS...THOUGH THE NORTHWEST SAN
JUAN MOUNTAINS MAY SEE SIMILAR ACCUMULATIONS.

ANOTHER PACIFIC STORM IS PROJECTED TO AFFECT THE AREA BEGINNING
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

CUOCO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Northwestern San Juan Mountains

When
May 18, 6:00 AM MST to May 21, 8:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall of 10 to 20 inches was measured across most of the area.

Winter Storm, Southwestern San Juan Mountains

When
May 18, 7:00 AM MST to May 21, 9:00 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall of 12 to 24 inches was measured across most of the area.

Winter Storm, Grand and Battlement Mesas

When
May 18, 9:00 AM MST to May 20, 9:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall amounts of 10 to 15 inches was measured across most of the area.

Winter Storm, Elkhead and Park Mountains

When
May 18, 10:00 AM MST to May 21, 5:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall of 10 to 20 inches blanketed the area. Locally heavier amounts included 24 inches at the Tower SNOTEL.

Winter Storm, Uncompahgre Plateau and Dallas Divide

When
May 18, 10:00 AM MST to May 20, 5:00 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Mesonet
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Snowfall of 10 to 20 inches was measured above the 8000 foot level.

Winter Storm, West Elk and Sawatch Mountains

When
May 18, 2:00 PM MST to May 21, 6:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Mesonet
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall of 10 to 14 inches blanketed the area.

Winter Storm, Gore and Elk Mountains/Central Mountain Valleys

When
May 18, 3:00 PM MST to May 21, 7:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Department of Highways
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall amounts of 10 to 20 inches were measured across the area.

Winter Storm, Flattop Mountains

When
May 18, 4:00 PM MST to May 21, 3:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall of 12 to 18 inches was measured across the area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308230, 308231, 308226, 308224, 308233, 308228, 308227, 308229.